Encyclopedia of Systems and Control

Living Edition
| Editors: John Baillieul, Tariq Samad

Stochastic Maximum Principle

Living reference work entry

Latest version View entry history

DOI: https://doi.org/10.1007/978-1-4471-5102-9_229-2


The stochastic maximum principle (SMP) gives some necessary conditions for optimality for a stochastic optimal control problem. We give a summary of well-known results concerning stochastic maximum principle in finite-dimensional state space as well as some recent developments in infinite-dimensional state space.


Stochastic optimal control Necessary condition Stochastic maximum principle 
This is a preview of subscription content, log in to check access.


  1. Bensoussan A (1983) Stochastic maximum principle for distributed parameter systems. J Franklin Inst 315 (5–6):387–406MathSciNetCrossRefGoogle Scholar
  2. Bismut JM (1976) Linear quadratic optimal stochastic control with random coefficients. SIAM J Control Optim 14(3):419–444MathSciNetCrossRefGoogle Scholar
  3. Bismut JM (1978) An introductory approach to duality in optimal stochastic control. SIAM Rev 20(1):62–78MathSciNetCrossRefGoogle Scholar
  4. Carmona R, Delarue F (2018) Probabilistic theory of mean field games with applications. I. Mean field FBSDEs, control, and games. Probability theory and stochastic modelling, vol 83. Springer, ChamGoogle Scholar
  5. Du K, Meng Q (2013) A maximum principle for optimal control of stochastic evolution equations. SIAM J Control Optim 51(6):4343–4362MathSciNetCrossRefGoogle Scholar
  6. Fuhrman M, Hu Y, Tessitore G (2012) Stochastic maximum principle for optimal control of SPDEs. C R Math Acad Sci Paris 350(13–14):683–688MathSciNetCrossRefGoogle Scholar
  7. Fuhrman M, Hu Y, Tessitore G (2013) Stochastic maximum principle for optimal control of SPDEs. Appl Math Optim 68(2):181–217MathSciNetCrossRefGoogle Scholar
  8. Fuhrman M, Hu Y, Tessitore G (2018) Stochastic maximum principle for optimal control of partial differential equations driven by white noise. Stoch Partial Differ Equ Anal Comput 6(2):255–285MathSciNetzbMATHGoogle Scholar
  9. Haussmann UG (1986) A stochastic maximum principle for optimal control of diffusions. Pitman research notes in mathematics series, vol 151. Longman Scientific & Technical, Harlow/Wiley, New YorkGoogle Scholar
  10. Hu Y, Peng S (1990) Maximum principle for semilinear stochastic evolution control systems. Stoch Stoch Rep 33(3–4):159–180MathSciNetCrossRefGoogle Scholar
  11. Kushner HJ (1972) Necessary conditions for continuous parameter stochastic optimization problems. SIAM J Control 10:550–565MathSciNetCrossRefGoogle Scholar
  12. Lü Q, Zhang X (2014) General Pontryagin-type stochastic maximum principle and backward stochastic evolution equations in infinite dimensions. Springer briefs in mathematics. Springer, ChamCrossRefGoogle Scholar
  13. Pardoux E, Peng S (1990) Adapted solution of a backward stochastic differential equation. Syst Control Lett 14(1):55–61MathSciNetCrossRefGoogle Scholar
  14. Peng S (1990) A general stochastic maximum principle for optimal control problems. SIAM J Control Optim 28(4):966–979MathSciNetCrossRefGoogle Scholar
  15. Tang S, Li X (1994) Maximum principle for optimal control of distributed parameter stochastic systems with random jumps. In: Markus L, Elworthy KD, Everitt WN, Bruce Lee E (eds) Differential equations, dynamical systems, and control science. Lecture notes in pure and applied mathematics, vol 152. Dekker, New York, pp 867–890Google Scholar
  16. Yong J, Zhou XY (1999) Stochastic controls. Hamiltonian systems and HJB equations. Applications of mathematics, vol 43. Springer, New YorkCrossRefGoogle Scholar

Copyright information

© Springer-Verlag London Ltd., part of Springer Nature 2020

Authors and Affiliations

  1. 1.CNRS, IRMAR – UMR6625Université RennesRennesFrance

Section editors and affiliations

  • Lei Guo
    • 1
  1. 1.Academy of Mathematics and Systems Science, Chinese Academy of Sciences (CAS)BeijingChina